Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
. 2017 Mar 18;16(1):18.
doi: 10.1186/s12937-017-0239-4.

Behaviors of Consumers, Physicians and Pharmacists in Response to Adverse Events Associated With Dietary Supplement Use

Affiliations
Free PMC article

Behaviors of Consumers, Physicians and Pharmacists in Response to Adverse Events Associated With Dietary Supplement Use

Tsuyoshi Chiba et al. Nutr J. .
Free PMC article

Abstract

Background: The prevalence of dietary supplements has increased in Japan, and, as a consequence, the adverse events associated with dietary supplement use have become more prominent. Severe adverse events must be reported to the Japanese government via public health centers. However, the number of cases reported to the Japanese government is limited. To clarify this discrepancy, we conducted an internet questionnaire, and surveyed how consumers, physicians and pharmacists acted when they or their patients developed adverse events due to dietary supplement use.

Methods: This study was completed by 2732 consumers, 515 physicians, and 515 pharmacist via internet surveillance on November 2015.

Results: Although 8.8% of consumers developed adverse events including diarrhea, constipation, stomachache, headache, and nausea and vomiting, most of them did not report their adverse events to public health centers. However, some consumers went to hospitals because of adverse events. We also surveyed how physicians and pharmacists acted when their patients developed adverse events due to dietary supplement use. Most physicians and pharmacists did not report these cases to public health centers because they were unable to definitively prove the cause-and-effect relationship of these adverse events. Furthermore, some physicians and pharmacists did not know how or where to report these adverse events.

Conclusions: We clarified the reasons for the limited number of reports of adverse events to the Japanese government in this survey. It is important to encourage not only consumers, but also physicians and pharmacists to report adverse events to public health centers. In addition, an analyzing tool of cause-and-effect relationships might be helpful for physicians and pharmacists.

Keywords: Adverse events; Consumers; Dietary supplements; Pharmacists; Physicians.

Similar articles

See all similar articles

Cited by 5 articles

References

    1. Hirayama F, Lee AH, Binns CW, Watanabe F, Ogawa T. Dietary supplementation by older adults in Japan. Asia Pac J Clin Nutr. 2008;17:280–4. - PubMed
    1. Ikuyama S, Imamura-Takase E, Tokunaga S, Oribe M, Nishimura J. Sixty percent of patients with rheumatoid arthritis in Japan have used dietary supplements or health foods. Mod Rheumatol. 2009;19:253–9. doi: 10.3109/s10165-009-0156-2. - DOI - PubMed
    1. Sato Y, Yamagishi A, Hashimoto Y, Virgona N, Hoshiyama Y, Umegaki K. Use of dietary supplements among preschool children in Japan. J Nutr Sci Vitaminol (Tokyo) 2009;55:317–25. doi: 10.3177/jnsv.55.317. - DOI - PubMed
    1. Wallace RB, Gryzlak BM, Zimmerman MB, Nisly NL. Application of FDA adverse event report data to the surveillance of dietary botanical supplements. Ann Pharmacother. 2008;42:653–60. doi: 10.1345/aph.1K611. - DOI - PubMed
    1. Teschke R, Wolff A, Frenzel C, Schulze J, Eickhoff A. Herbal hepatotoxicity: a tabular compilation of reported cases. Liver Int. 2012;32:1543–56. doi: 10.1111/j.1478-3231.2012.02864.x. - DOI - PubMed

Publication types

Feedback